Immune checkpoint inhibitors (ICIs) have unquestionably revolutionized the care of patients with, , and other types of cancer.
, according to members of a European Academy of Dermatology and Venereology (EADV) task force.
“The desirable, immune-mediated oncologic response is often achieved at the cost of immune-related adverse events (irAEs) that may potentially affect any organ system,” they write in a position statement on the management of ICI-derived dermatologic adverse events.
Recommendations from the EADV “Dermatology for Cancer Patients” task force have beenin the Journal of the European Academy of Dermatology and Venereology.
Task force members developed the recommendations based on clinical experience from published data and came up with specific recommendations for treating cutaneous toxicities associated with dermatologic immune-related adverse events (dirAEs) that occur in patients receiving immunotherapy with an ICI.
ICIs include the cytotoxic T-lymphocyte–associated antigen 4 (CTLA-4) inhibitor(Yervoy, Bristol Myers Squibb), and inhibitors of programmed death protein 1 (PD-1) and its ligand (PD-L1), including (Opdivo, Bristol Myers Squibb), (Keytruda, Merck), and other agents.
“The basic principle of management is that the interventions should be tailored to serve the equilibrium between patients’ relief from the symptoms and signs of skin toxicity and the preservation of an unimpeded oncologic treatment,” they write.
The recommendations are in line with those included in a 2021 update of the American Society of Clinical Oncology (ASCO)on the management of irAEs in patients treated with ICIs across the whole range of organ systems, said Milan J. Anadkat, MD, professor of dermatology and director of dermatology clinical trials at Washington University School of Medicine, St. Louis. Dr. Anadkat was a coauthor of the ASCO guideline update.
Although the European recommendations focus only on dermatologic side effects of ICIs in patients with cancer, “that doesn’t diminish their importance. They do a good job of summarizing how to approach and how to manage it depending on the severity of the toxicities and the various types of toxicities,” he told this news organization.
Having a paper focused exclusively on the dermatologic side effects of ICIs allows the inclusion of photographs that can help clinicians identify specific conditions that may require referral to a dermatologist, he said.
Both Dr. Anadkat and the authors of the European recommendations noted that dermatologic irAEs are more common with CTLA-4 inhibition than with PD-1/PD-L1 inhibition.
“It has to do with where the target is,” Dr. Anadkat said. “CTLA-4 inhibition works on a central aspect of the immune system, so it’s a much less specific site, whereas PD-1 affects an interaction at the site of the tumor cell itself, so it’s a little more specific.”
ICI-induced pruritus can occur without apparent skin changes, they write, noting that in a recent study of patients with dirAEs, about one-third had isolated pruritus.
The task force members cite aindicating a pruritus incidence of 13.2% for patients treated with nivolumab and 20.2% for patients treated with pembrolizumab but respective grade 3 pruritus rates of only 0.5% and 2.3%. The reported incidence of pruritus with ipilimumab was 47% in a .
Recommended treatments include topical moisturizers with or without medium-to-high potency corticosteroids for grade 1 reactions, non-sedating histamines and/or GABA agonists such as